Illinois, 2004Damaging Wind in Illinois, July 5, 2004
July 5, 2004 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 3:40 PM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 3:40 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON JUL 5 2004
.DISCUSSION...
AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY
PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE. OF IMMEDIATE
CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY
NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL. AMS ALG/S OF
BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM
MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED
ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE
INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN. BLV ARCH OF
SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD
INTO NE MO OVR NXT FEW HRS. TORNADO WATCH JUST ISSUED FOR MUCH OF
CWFA TIL 03Z.
THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY
06Z...GIVING AREA A BIT OF A LULL. HWVR...MCS EXPECTED TO DVLP OVR
PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA
DURG THE MRNG/ERY AFTN ON TUE. PCPN SHUD THEN SWEEP OUT OF SE
SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU. GOING FCSTS HAS
A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT.
NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED
NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF
UNSTBL AMS. SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP
POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS
TREND CONTS.
HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO
IMPACT OF CNVTN. GOING VALUES STILL LK TO BE A GD FIRST
APPROXIMATION...SO ONLY MINOR CHGS RQRD.
IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND
HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF
COUNTRY.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z.
.IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z.
&&
TRUETT
Hazardous weather outlook, Jul 5, 3:30 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT MON JUL 5 2004
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
430 PM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT. THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI
AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS
EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...BECAUSE OF THE EXTREME
INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF
A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR
OVERNIGHT TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. AFTER THE COLD FRONT MOVES THROUGH
WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WORK WEEK. THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR
LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE
AREA.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.
CARNEY
In the hours before
Local storm report, Jul 5, 9:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL CHESTERFIELD 39.26N 90.07W
07/05/2004 0.75 INCH ST. LOUIS MO AMATEUR
RADIO
DIME SIZE HAIL IN CHESTERFIELD VALLEY AREA.
&&
PRZYBYLINSKILocal storm report, Jul 5, 9:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL CHESTERFIELD 39.26N 90.07W
07/05/2004 0.75 INCH MACOUPIN IL AMATEUR RADIO
DIME SIZE HAIL IN CHESTERFIELD VALLEY AREA.
&&
PRZYBYLINSKILocal storm report, Jul 5, 9:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG OKAWVILLE 38.43N 89.55W
07/05/2004 WASHINGTON IL LAW ENFORCEMENT
TREES DOWN IN OKAWVILLE
&&
PRZYBYLINSKILocal storm report, Jul 5, 9:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG OKAWVILLE 38.43N 89.55W
07/05/2004 WASHINGTON IL LAW ENFORCEMENT
TREES DOWN IN OKAWVILLE
&&
PRZYBYLINSKILocal storm report, Jul 5, 9:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL RED BUD 38.21N 90.00W
07/05/2004 0.88 INCH RANDOLPH IL TRAINED SPOTTER
NICKLE SIZE HAIL IN RED BUD
&&
PRZYBYLINSKILocal storm report, Jul 5, 9:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL RED BUD 38.21N 90.00W
07/05/2004 0.88 INCH RANDOLPH IL TRAINED SPOTTER
NICKLE SIZE HAIL IN RED BUD
&&
PRZYBYLINSKIThunderstorm Wind, St. Clair
- When
- July 5, 9:50 PM CST to 9:55 PM CST
- Where
- St. Clair County, Smithton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.417, -89.983
A large elm tree was broken near the base and fell across a street in Smithton. Two cars parked on the street were damaged by large limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409720.